Alert archive / Utah / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 41, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 2, 2022, 6:07 PM MDT for Box Elder County, Utah. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2022, 6:07 PM MDT (00:07 UTC)
- Expired
- Aug 2, 2022, 6:30 PM MDT
- In force
- 23 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 45 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 0.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 369 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
690
WUUS55 KSLC 030007
SVRSLC
UTC003-030030-
/O.NEW.KSLC.SV.W.0041.220803T0007Z-220803T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
607 PM MDT Tue Aug 2 2022
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
East central Box Elder County in northern Utah...
* Until 630 PM MDT
* At 606 PM MDT, a severe thunderstorm was located 10 miles west of
Bear River City, or 11 miles southwest of Tremonton, moving
southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Brigham City, Tremonton, Perry, Willard, Bear River City, Corinne,
Garland, Honeyville, Elwood, Deweyville, Penrose, Bothwell, Bear
River and Thatcher.
This includes the following highways...
Interstate 15 between mile markers 364 and 383.
Interstate 84 between mile markers 36 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4164 11245 4178 11234 4174 11205 4142 11206
TIME...MOT...LOC 0006Z 300DEG 24KT 4161 11233
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GM1 follow-up statement
522
WWUS55 KSLC 030020
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
620 PM MDT Tue Aug 2 2022
UTC003-030030-
/O.CON.KSLC.SV.W.0041.000000T0000Z-220803T0030Z/
Box Elder UT-
620 PM MDT Tue Aug 2 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR EAST CENTRAL BOX ELDER COUNTY...
At 619 PM MDT, a severe thunderstorm was located near Corinne, or 9
miles southwest of Tremonton, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Brigham City, Tremonton, Perry, Willard, Bear River City, Corinne,
Honeyville, Elwood, Deweyville, Bear River and Penrose.
This includes the following highways...
Interstate 15 between mile markers 364 and 380.
Interstate 84 between mile markers 41 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4159 11237 4169 11232 4174 11205 4142 11206
TIME...MOT...LOC 0019Z 300DEG 24KT 4156 11223
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:04 PM MDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 2, 4:04 PM MDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 404 PM MDT Tue Aug 2 2022 .SYNOPSIS...Drier and more stable west to northwesterly flow will spread across the area through Wednesday, keeping shower and thunderstorm activity confined to mainly southern Utah. Moisture will increase once again on Thursday, allowing active weather to expand across the area heading into the late week and weekend. && .SHORT TERM (Through 12Z Friday)...A shortwave trough that progressed along the western and northern fringe of the H5 high will continue to exit the region through the evening hours. As this wave moves eastward, a net increase in west to northwesterly flow will be seen across much of the area, which will favor a subtle drying of the airmass. In addition to an overall short lived drying trend, much of the northern two-thirds of Utah and southwest Wyoming will experience broad subsidence that will persist through Wednesday as much of the area will be located downstream of the H5 ridge axis. The biggest change this drying and subsident region spreading across the northern two- thirds of the area will be the confinement of shower and thunderstorm activity to southern Utah on Wednesday. A few showers and an isolated thunderstorm may continue in far northern and western Utah this evening as weak divergence aloft is maintained with the departing shortwave, however, these lingering storms should die off overnight. With convection being confined to southern Utah tomorrow, a threat of flash flooding will still exist as model guidance suggests very slow storm motion. Slow storm motions combined with PWAT values in excess of 0.9-1 inch in some of the lower lying areas of southern Utah will allow any well developed storms to produce heavy rainfall. Biggest areas of concern tomorrow include Capitol Reef NP and Zion NP, as well as other slickrock and slot canyon areas in the vicinity. Heading into Thursday, the axis of the aforementioned ridge will translate east of the area and allow for a transition to deeper south to southwest flow as the H5 high becomes centered slightly east of the Four Corners region. This flow regime will bring with it a significant increase in moisture over the area once again, bringing increased chances for more widespread showers and thunderstorms. Model guidance currently shows another weak embedded H5 wave moving along the western periphery of this high during the late afternoon and evening hours on Thursday. While diurnal convection over the higher terrain is expected initially, this wave moving through the area should allow storms to maintain strength coming off the terrain. Additionally, with enough shear in place overnight, storms may be maintained area-wide through the overnight hours into Friday. .LONG TERM (After 12Z Friday)...A high pressure system centered just east of the 4 corners region is expected to retrograde and slowly move eastward. Its placement over the region will promote southerly flow that will help to fuel the CWA with sufficient moisture on Friday and into the weekend. Deterministics are fairly consistent on precipitable water values of 1-1.5" through the weekend which combined with a potential shortwave trough could create favorable conditions for ongoing showers and thunderstorms over Utah through the weekend. The high pressure system is expected to be more eastward as the weekend progresses which could make for lower moisture values compared to Friday but will still be enough to support widespread precipitation. Deterministics are building the likelihood of another high pressure system building back into a similar region with a developing trough off to the west coast that could keep moisture pushing into the region and keeping precipitation in the forecast. Ensemble members are spelling a similar story as well but lack confidence on exact timing of the features to early or midweek of the coming work week. With the likelihood of ongoing days of precipitation on Friday and through the weekend there is a good chance for flash flooding threats over much of the state for different slot canyons, dry washes and popular hiking areas in National Parks. The ongoing showers/storms over the region will also help in keeping temperatures cooler over Utah and SW Wyoming with widespread upper 80s and low 90s over most Utah Valleys while Washington County remains near triple digit values. && .AVIATION...KSLC...VFR conditions will prevail for the valid TAF period. Isolated showers to the west and northwest are possible between 01-06z, but these showers are unlikely to reach within the vicinity of KSLC. However, outflow from these showers may help delay the switch to southeasterly flow until at least 06z, or even as late as 08z. Northwesterly flow is expected to return around 17-18z. .REST OF UTAH AND SOUTHWEST WYOMING...Isolated showers and thunderstorms will continue to develop across the West Desert, areas north of the Great Salt Lake, and southern UT south of KMLF through roughly 06z. Within these showers, IFR VIS is possible due to heavy rainfall. Periods of gusty and erratic winds are also possible near these showers. Otherwise, expect VFR conditions and roughly diurnal flows. && .FIRE WEATHER...Deeper west to northwest flow will set up over the area through tomorrow which will allow slightly drier air to establish over mainly northern Utah. While critically dry conditions are not anticipated, shower and thunderstorm activity will be confined to mainly southern Utah and portions of central Utah. Moisture looks to increase again on Thursday bringing increased chances for shower and thunderstorm activity across much of Utah as well as much more moderated minimum humidities, especially late in the week. Moisture looks to stick around through at least early next week, with a higher likelihood of seeing widespread wetting rain chances Friday through Sunday. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM...Webber LONG TERM...Selbig AVIATION...Cunningham FIRE WEATHER...Webber For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Special weather statement, Aug 2, 5:13 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
513 PM MDT Tue Aug 2 2022
UTZ103-022345-
Eastern Box Elder County UT-
513 PM MDT Tue Aug 2 2022
...A strong thunderstorm will impact portions of eastern Box Elder
County through 545 PM MDT...
At 513 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tremonton, moving southeast at 20 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Tremonton, Bear River City, Corinne, Garland, Honeyville, Elwood,
Deweyville, Bear River, Penrose, Bothwell and Thatcher.
This includes the following highways...
Interstate 15 between mile markers 369 and 381.
Interstate 84 between mile markers 36 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4168 11206 4165 11205 4158 11207 4151 11221
4171 11235 4177 11226
TIME...MOT...LOC 2313Z 321DEG 16KT 4169 11224
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
MPSLocal storm report, Aug 2, 6:02 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
602 PM MDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM TSTM WND DMG 2 SSE SPRINGVILLE 40.14N 111.60W
08/01/2022 UTAH UT NWS STORM SURVEY
SEVERAL TREES UPROOTED/SNAPPED OFF AT SPRINGVILLE CITY
CEMETARY.
0902 PM TSTM WND DMG 1 SSE SPRINGVILLE 40.15N 111.61W
08/01/2022 UTAH UT NWS STORM SURVEY
TREES DOWN ON HOUSES.
0902 PM TSTM WND DMG 1 SE SPRINGVILLE 40.16N 111.60W
08/01/2022 UTAH UT NWS STORM SURVEY
TREE ON CHURCH.
&&
JULIE.A.CUNNINGHAMThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:30 PM MDT | Special Weather Statement | SLC | Weber | 30 min |
| Aug 2, 6:33 PM MDT | Special Weather Statement | SLC | Weber | 27 min |
| Aug 3, 2:58 PM MDT | Special Weather Statement | SLC | Washington | 47 min |
| Aug 3, 3:30 PM MDT | Special Weather Statement | SLC | Washington | 45 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.